Alert archive / Wyoming / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 25, NWS Cheyenne, WY

May 22, 2005Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at May 22, 2005, 4:42 PM MDT for Laramie County, Wyoming. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2005, 4:42 PM MDT (22:42 UTC)
Expired
May 22, 2005, 5:15 PM MDT
In force
33 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 59 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.7 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2005-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2005-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1598 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 222243
SVRCYS
WYC021-222315-
/O.NEW.KCYS.SV.W.0025.050522T2242Z-050522T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
442 PM MDT SUN MAY 22 2005

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LARAMIE COUNTY IN SOUTHEAST WYOMING

* UNTIL 515 PM MDT

* AT 437 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 9 MILES SOUTH OF
  THE MERIDEN REST AREA...OR ABOUT 32 MILES NORTHEAST OF
  CHEYENNE...AND MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALBIN BY 510 PM MDT

LAT...LON 4156 10438 4135 10431 4134 10408 4156 10407

$$

RE
2 follow-up statements
000 
WWUS55 KCYS 222302
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
501 PM MDT SUN MAY 22 2005

WYC021-222315-
/O.CON.KCYS.SV.W.0025.000000T0000Z-050522T2315Z/
LARAMIE WY-
501 PM MDT SUN MAY 22 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 515 PM MDT FOR
NORTHEASTERN LARAMIE COUNTY...

AT 459 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED VERY NEAR  
ALBIN...OR ABOUT 35 MILES NORTHEAST OF CHEYENNE...MOVING EAST AT 15 
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALBIN BY 505 PM MDT

LAT...LON 4156 10438 4135 10431 4134 10408 4156 10407

$$

RE
000 
WWUS55 KCYS 222315
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
514 PM MDT SUN MAY 22 2005

WYC021-222324-
/O.CAN.KCYS.SV.W.0025.000000T0000Z-050522T2315Z/
LARAMIE WY-
514 PM MDT SUN MAY 22 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LARAMIE COUNTY IS
CANCELED...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED AND MOVED EAST INTO 
THE NEBRASKA PANHANDLE.

LAT...LON 4156 10438 4135 10431 4134 10408 4156 10407

$$

RE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:30 PM MDT, 2 hours 12 minutes earlier.

Area forecast discussion, May 22, 2:30 PM MDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
230 PM MDT SUN MAY 22 2005

.SHORT TERM...TONIGHT...WITH OROGRAPHIC INFLUENCES AND LOW LEVEL
CONVERGENCE ALONG THE ERN SLOPES OF THE MTNS...EXPECT SCATTERED
TSTMS TO DEVELOP THIS AFTERNOON ALONG THE ERN SLOPES OF THE LARAMIE
RANGE IN CLOSE PROXIMITY TO THE 850/700 MB THETA-E RIDGE AXII. TSTMS
SHOULD DISSIPATE BY MID EVENING WITH LIMITED LARGE SCALE FORCING.
A FEW STORMS MAY BE STRONG TO SEVERE NEAR THE CO STATE LINE PER
SHEAR/BUOYANCY PARAMETERS.

MON...THE RIDGE FLATTENS ACROSS WY AS A SHORTWAVE TROF MOVES ACROSS
DURING PEAK HEATING. A COLD FRONT WILL PROGRESS SOUTHWARD ACROSS THE
LOWER ELEVATIONS EAST OF THE LARAMIE RANGE. CAPPING INVERSION (WARM
MID LEVEL TEMPERATURES) WILL LIMIT TSTM COVERAGE WEST OF THE LARAMIE
RANGE. ELSEWHERE...SCATTERED TSTMS WILL DEVELOP IN THE AFTERNOON
WITH FRONTAL FORCING COMBINED WITH ADEQUATE LOW/MID LEVEL MOISTURE
(INSTABILITY). COVERAGE OF STORMS WILL BE GREATER ACROSS OUR NRN/ERN
ZONES WHERE LOW LEVEL MOISTURE WILL BE MORE PREVALENT AS DEPICTED BY
850/700 MB THETA-E RIDGE AXII LOCATIONS.   RUBIN

.LONG TERM...MONDAY NIGHT THROUGH THURSDAY...SCATTERED SHOWERS AND
THUNDERSTORMS WILL PERSIST ON THE PLAINS MONDAY NIGHT. INSTABILITY
REMAINS OVER THE FAR SOUTHERN PORTION OF THE CWA DURING THE
EVENING...THEN UPSLOPE FLOW CONTINUES. BELIEVE GFS SUFFERING FROM
CONVECTIVE FEEDBACK WITH PRECIPITATION BULLSEYE IN THE NEBRASKA
PANHANDLE MONDAY NIGHT. ON TUESDAY THE BOUNDARY PULLS OUT OF THE
WESTERN CWA BUT HANGS UP ALONG THE LARAMIE RANGE.  LOW LEVEL
MOISTURE AND CONVERGENCE AID IN DESTABILIZTION AND SCATTERED
THUNDERSTORMS AGAIN POSSIBLE TUESDAY AFTERNOON AND EVENING. NEXT
SHORT WAVE TROF MOVING THROUGH THE NORTHERN PLAINS WEDNESDAY.
ASSOCIATED COLD FRONT MOVES THROUGH THE CWA WEDNESDAY EVENING.
UPSLOPE FLOW PERSISTS ON THE PLAINS THROUGH THURSDAY. COOLER
TEMPERATURES...ESPECIALLY ON THE PLAINS EXPECTED THURSDAY. DRYING
FROM NORTH TO SOUTH THURSDAY AS SURFACE HIGH PRESSURE BUILDS OVER
WYOMING.

THURSDAY NIGHT THROUGH SUNDAY...NW FLOW ALOFT IN RESPONSE TO WESTERN
CONUS RIDGE AND CENTRAL/EASTERN US TROUGH.  RIDGE AXIS SLOWLY
MIGRATES EASTWARD THROUGH THE WEEKEND.  SURFACE HIGH PRESSURE
SLIDING DOWN ALONG THE FRONT RANGE WILL PROVIDE RETURN FLOW/WEAK
EASTERLY WINDS...AND THE THREAT OF -TSRA EACH AFTERNOON IN THE
SNOWY/SIERRA MADRES AND ESPECIALLY EAST/SOUTH OF THE LARAMIE
RANGE...ALBEIT ISOLATED IN NATURE.  THICKNESSES WILL SUPPORT ABOVE
NORMAL TEMPS AS THIS EARLY SUMMER PATTERN CONTINUES INTO EARLY NEXT
WEEK.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

STARK/DEMKO
Hazardous weather outlook, May 22, 10:43 AM MDT, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1043 AM MDT SUN MAY 22 2005

NEZ001>003-019>021-054-055-WYZ059>070-231645-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1043 AM MDT SUN MAY 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
ACROSS THE EASTERN SLOPES OF THE LARAMIE RANGE AND WILL MOVE EASTWARD
ACROSS THE PLAINS EAST OF THE MOUNTAINS THROUGH MID EVENING BEFORE
DISSIPATING. A FEW STORMS MAY BECOME SEVERE...PRODUCING WIND GUSTS
IN EXCESS OF 60 MPH AND HAIL UP TO NICKEL SIZE. THE STRONGEST
STORMS WILL OCCUR NEAR THE COLORADO-WYOMING STATE LINE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A CHANCE OF THUNDERSTORMS EXISTS MONDAY AFTERNOON AND EVENING.
SOME THUNDERSTORMS MAY BE SEVERE ACROSS THE WESTERN NEBRASKA
PANHANDLE. AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE
TUESDAY...WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

RUBIN

Nearby

Severe Thunderstorm Warnings in Wyoming, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.